Alert archive / South Dakota / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 80, NWS Aberdeen, SD

July 5, 2016Deuel County, Grant County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Jul 5, 2016, 5:41 PM CDT for Deuel County, Grant County, South Dakota. It was in force for 21 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 5, 2016, 5:41 PM CDT (22:41 UTC)
Expired
Jul 5, 2016, 6:02 PM CDT
In force
21 min
Issued by
NWS Aberdeen, SD
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Deuel County, SD, Grant County, SD

The radar

The Aberdeen radar (KABR), 150 km from the middle of the area, began a volume at 22:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 5, 2:06 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 10.7 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2016-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 308 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2016-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -25 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
308 J/kg
Mixed-layer CIN
-449 J/kg
Mixed-layer LCL
1721 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
-25 m²/s²
0-3 km storm-relative helicity
97 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

052 
WUUS53 KABR 052241
SVRABR
SDC039-051-052315-
/O.NEW.KABR.SV.W.0080.160705T2241Z-160705T2315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
541 PM CDT TUE JUL 5 2016

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN DEUEL COUNTY IN NORTHEASTERN SOUTH DAKOTA...
  SOUTHEASTERN GRANT COUNTY IN NORTHEASTERN SOUTH DAKOTA...

* UNTIL 615 PM CDT

* AT 540 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER REVILLO...OR
  16 MILES SOUTH OF MILBANK...MOVING EAST AT 35 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
  NORTHERN DEUEL AND SOUTHEASTERN GRANT COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT FOR NORTHEASTERN
SOUTH DAKOTA.

LAT...LON 4485 9679 4505 9672 4510 9645 4487 9645
TIME...MOT...LOC 2240Z 259DEG 28KT 4499 9652 

HAIL...1.00IN
WIND...60MPH
 
$$

TMT
2 follow-up statements
412 
WWUS53 KABR 052256
SVSABR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
556 PM CDT TUE JUL 5 2016

SDC039-051-052315-
/O.CON.KABR.SV.W.0080.000000T0000Z-160705T2315Z/
DEUEL SD-GRANT SD-
556 PM CDT TUE JUL 5 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM CDT
FOR NORTHEASTERN DEUEL AND SOUTHEASTERN GRANT COUNTIES...

AT 556 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER MARIETTA...OR 17
MILES SOUTHEAST OF MILBANK...MOVING EAST AT 20 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
REVILLO AND ALBEE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TO REPORT SEVERE WEATHER CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY.
THEY WILL SEND YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
ABERDEEN.

&&

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT FOR NORTHEASTERN
SOUTH DAKOTA.

LAT...LON 4486 9661 4507 9658 4510 9645 4487 9645
TIME...MOT...LOC 2256Z 261DEG 18KT 4499 9646 

HAIL...1.00IN
WIND...60MPH
 
$$

TMT
299 
WWUS53 KABR 052302
SVSABR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
602 PM CDT TUE JUL 5 2016

SDC039-051-052312-
/O.CAN.KABR.SV.W.0080.000000T0000Z-160705T2315Z/
DEUEL SD-GRANT SD-
602 PM CDT TUE JUL 5 2016

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN DEUEL AND
SOUTHEASTERN GRANT COUNTIES IS CANCELLED...
        
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND HAVE EXITED THE WARNED AREA. THEREFORE THE WARNING HAS
BEEN CANCELLED.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT FOR NORTHEASTERN
SOUTH DAKOTA.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
ABERDEEN.

LAT...LON 4486 9661 4507 9658 4510 9645 4487 9645
TIME...MOT...LOC 2301Z 259DEG 28KT 4500 9639 

$$

TMT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 3:50 PM CDT, 1 hour 51 minutes earlier.

Area forecast discussion, Jul 5, 3:50 PM CDT, 1 hour 51 minutes before
Area Forecast Discussion
National Weather Service Aberdeen SD
350 PM CDT TUE JUL 5 2016

.SHORT TERM...(This Evening through Thursday Night)
Issued at 350 PM CDT TUE JUL 5 2016

A low pressure system and associated frontal boundary is currently
over the eastern CWA...with some shower and thunderstorm development
associated with it. More development occurring across the
southwestern CWA. As this activity moves eastward into more
favorable air...45-60 knots of 0-6km shear and 2000-4000 j/kg of
MUCAPE...may see intensification into the early evening hours. The
active pattern will continue for the next couple of days as a series
of mid level shortwaves track across the northern plains and another
surface low slides across the central plains. Best chances look to
occur from late Wednesday afternoon through the daytime hours on
Thursday. Some locations could pick up some decent rainfall amounts
during that time...especially across the eastern CWA. The system
begins to exit the region Thursday night.

High temperatures will be right around normal...just a bit cooler on
Thursday. Highs will be in the 80s Wednesday...and in the upper 70s
to lower 80s Thursday. Overnight lows in the 60s will be common
tonight and Wednesday night...with mainly 50s on Thursday night.

.LONG TERM...(Friday through Tuesday)
Issued at 350 PM CDT TUE JUL 5 2016

Surface high pressure will be over the region Friday into Friday
night, which will bring pleasant temperatures and dry conditions.
Precipitation chances look to increase again Saturday night into
early next week as upper level flow turns southwest again with the
approach of a western CONUS trough.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday Afternoon)
Issued at 135 PM CDT TUE JUL 5 2016

SCT/BKN MVFR CIGs are still floating around the KABR and KATY
terminals early this afternoon but should gradually transition to
low end VFR by later in the afternoon. Otherwise...expecting
thunderstorms to develop across northeast SD through the
afternoon, which may affect KATY terminal. Have included VCTS
mention at this time and will await development before changing
TAF conditions. Severe storms are possible with very gusty and
erratic surface winds along with large hail.

&&

.ABR Watches/Warnings/Advisories...
SD...NONE.
MN...NONE.
&&

SHORT TERM...Parkin
LONG TERM...TMT
AVIATION...TMT
Hazardous weather outlook, Jul 5, 4:54 AM CDT, 12 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
454 AM CDT TUE JUL 5 2016

SDZ003>006-009-010-015>018-033>037-045-048-051-061200-
CORSON-CAMPBELL-MCPHERSON-BROWN-WALWORTH-EDMUNDS-DEWEY-POTTER-
FAULK-SPINK-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-LYMAN-BUFFALO-
454 AM CDT TUE JUL 5 2016 /354 AM MDT TUE JUL 5 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH
DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE POSSIBLE AFTER MIDNIGHT TONIGHT WEST OF THE
MISSOURI RIVER.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS WILL REMAIN POSSIBLE WEDNESDAY INTO THURSDAY...WITH
THE BEST OPPORTUNITY FOR STRONG TO SEVERE STORMS OCCURRING LATE
WEDNESDAY AFTERNOON INTO WEDNESDAY NIGHT OVER CENTRAL SOUTH
DAKOTA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

MNZ039-046-SDZ007-008-011-019>023-061200-
TRAVERSE-BIG STONE-MARSHALL-ROBERTS-DAY-CLARK-CODINGTON-GRANT-
HAMLIN-DEUEL-
454 AM CDT TUE JUL 5 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA AND NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS
AFTERNOON ALONG A COLD FRONT OVER FAR EASTERN SOUTH DAKOTA. THE
PRIMARY THREAT WILL BE LARGE HAIL AND DAMAGING WINDS...ALTHOUGH
THERE IS THE POTENTIAL FOR A TORNADO OCCUR IN THE STRONGEST STORM.
THE STORMS WILL QUICKLY MOVE OUT OF THE AREA EARLY THIS EVENING.

IN ADDITION...HEAT INDICES WILL RISE INTO THE MID AND UPPER 90S
THIS AFTERNOON. TAKE PRECAUTIONS IF OUTDOORS THIS AFTERNOON TO
AVOID EAT RELATED ILLNESSES.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS ARE POSSIBLE LATE WEDNESDAY AFTERNOON INTO THURSDAY.
WHILE A FEW OF THE STORMS MAY BE STRONG...WIDESPREAD SEVERE
WEATHER IS NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON.

SRF

In the hours before

Local storm report, Jul 5, 2:57 PM CDT, 2 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
257 PM CDT TUE JUL 5 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0220 PM     HAIL             4 WSW ARTICHOKE         45.38N 96.24W
07/05/2016  M3.00 INCH       BIG STONE          MN   TRAINED SPOTTER

            SPORADIC 2-3" HAILSTONES.

&&

RL
Special weather statement, Jul 5, 2:59 PM CDT, 2 hours 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
259 PM CDT TUE JUL 5 2016

SDZ034>037-052045-
SULLY SD-HAND SD-HYDE SD-HUGHES SD-
259 PM CDT TUE JUL 5 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SULLY...NORTHEASTERN
HUGHES...CENTRAL HYDE AND WEST CENTRAL HAND COUNTIES UNTIL 345 PM
CDT...

AT 259 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
HARROLD...OR 12 MILES WEST OF HIGHMORE...MOVING EAST AT 35 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
HIGHMORE...HARROLD...REE HEIGHTS AND HOLABIRD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4434 9975 4456 9983 4468 9918 4435 9917
TIME...MOT...LOC 1959Z 253DEG 29KT 4447 9967

TMT
Local storm report, Jul 5, 3:51 PM CDT, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
351 PM CDT TUE JUL 5 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0347 PM     FUNNEL CLOUD     8 ESE MILLER DALE COLON 44.37N 98.96W
07/05/2016                   HAND               SD   LAW ENFORCEMENT

            WEAK AND GENERALLY DISORGANIZED.

&&

RL
Local storm report, Jul 5, 4:18 PM CDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
418 PM CDT TUE JUL 5 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0405 PM     HAIL             9 NE DANFORTH           44.34N 98.75W
07/05/2016  M1.25 INCH       HAND               SD   LAW ENFORCEMENT

            .

&&

RL
Local storm report, Jul 5, 4:42 PM CDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
442 PM CDT TUE JUL 5 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0427 PM     HAIL             4 ESE WATERTOWN         44.89N 97.08W
07/05/2016  M1.00 INCH       CODINGTON          SD   EMERGENCY MNGR

             .

&&

RL
Local storm report, Jul 5, 5:37 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
537 PM CDT TUE JUL 5 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0535 PM     HAIL             2 W LAKE NORDEN         44.58N 97.24W
07/05/2016  M1.00 INCH       HAMLIN             SD   TRAINED SPOTTER

            .

&&

RL

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 4, 9:11 PM CDTSpecial Weather StatementABRMarshall34 min
Jul 4, 9:29 PM CDTSpecial Weather StatementABRMarshall31 min
Jul 4, 10:39 PM CDTSevere Thunderstorm WarningABRRoberts39 min
Jul 4, 11:35 PM CDTSpecial Weather StatementABRStanley40 min
Jul 4, 11:42 PM CDTSevere Thunderstorm WarningABRDewey, Hughes, Stanley, Sully35 min
Jul 5, 1:12 AM CDTSpecial Weather StatementABRFaulk, Hand, Hyde63 min
Jul 5, 3:11 AM CDTSpecial Weather StatementABRDay64 min
Jul 5, 4:07 AM CDTSpecial Weather StatementABRRoberts23 min
Jul 5, 4:26 AM CDTSevere Thunderstorm WarningABRRoberts34 min
Jul 5, 2:59 PM CDTSpecial Weather StatementABRHyde46 min
Jul 5, 3:29 PM CDTTornado WarningABRHand31 min
Jul 5, 3:50 PM CDTSevere Thunderstorm WarningABRHand25 min
Jul 5, 4:35 PM CDTSevere Thunderstorm WarningABRCodington, Deuel, Grant, Hamlin40 min
Jul 5, 5:11 PM CDTSevere Thunderstorm WarningABRDeuel37 min
Jul 5, 5:37 PM CDTSevere Thunderstorm WarningABRDeuel, Hamlin38 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.